Delaware, 2017Excessive Heat in Delaware, July 20, 2017
July 20, 2017 · NWS PHI · 1 event in 1 county or zone
The combination of temperature and humidity lead to excessive heat across the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of temperature and humidity lead to excessive heat across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 19, 8:24 PM EST, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 19, 8:24 PM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
924 PM EDT Wed Jul 19 2017
.SYNOPSIS...
High pressure will remain offshore through early next week and it
will keep hot and humid conditions across the Mid-Atlantic. A weak
front will approach the area Thursday and cross the area Thursday
night and Friday. The front will remain nearby this weekend and keep
conditions unsettled through the period. Cooler temperatures will
arrive over the area Monday and Tuesday of next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
High pressure located over the Atlantic will continue to influence
our weather tonight. It will maintain a light south to southwest
flow of warm humid air into our region.
The isolated/scattered showers and thunderstorms from this
afternoon and earlier this evening continue to dissipate as
daytime heating wanes. However, there will continue to be a
couple of showers for another hour or two before all precip ends
by midnight. The rest of the night is expected to be
precipitation free, with clearing skies except possibly some
high level clouds overnight. There may be a come patchy light
fog overnight, but it is not expected to be widespread.
Minimum temperatures should be mainly in the 70s with some readings
in the upper 60s in the elevated terrain. The wind is anticipated to
be light and variable.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
We have issued an Excessive Heat Warning for the urban corridor from
Wilmington to Philadelphia/Camden to Trenton beginning at noon on
Thursday.
Maximum temperatures in our region should be mainly in the middle
90s. Readings will be a little lower in the elevated terrain and at
the shore. The high humidity will likely result in heat index values
around 100 in southeastern Pennsylvania and in much of New Jersey.
Maximum heat index values of 101 to 104 are expected in much of
northeastern Maryland and Delaware.
Based on the highly urbanized area's sensitivity to the heat and
humidity, we have confined the Excessive Heat Advisory to those
locations. Areas to the northwest and to the southeast of the urban
corridor should fall short of their Heat Advisory criteria.
Isolated showers and thunderstorms are anticipated again for
Thursday afternoon. The most likely areas to receive the isolated
precipitation will be the Poconos, the Lehigh Valley and
northwestern New Jersey as another mid level short wave trough
approaches from the northwest late in the day. There may be a bit of
a cap over our southern and central counties limiting any convective
development there.
The wind should favor the west and southwest around 5 to 10 MPH.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Hot and humid conditions will continue through the weekend with some
relief expect beginning Monday. An excessive heat warning for the
Philadelphia metro areas will extend on into Friday with temps and
dew points about what they will be on Thursday. Heat index values of
Friday may be a degree or two lower than Thursday, but still in the
upper 90s to low 100s across most areas. Clouds will be more
frequent Saturday and Sunday, so while it will still be hot, a bit
less so than Thu and Fri. By next week, cooler air from N/W will
arrive over the area behind a cold front.
Showers will be frequent during the long term and it's tricky to
find a period when then chances are too low to put in the grids.
Operational models are not great at predicting convection in
general, so a broad brush with help from the ensembles usually works
well in these kind of patterns. Thursday night will have a good
chance for tstms especially across the northern part of the area as
a front and accompanying tstms will be affecting the area. The
storms will be stronger across NW PA and NY with severe weather
possible Thu. The activity will begin to diminish as it arrives over
our area. This bears watching however with the hot/humid air masses
often not caring whether the sun goes down or not to remain intense.
(July!) I have left pops out of Friday for now, with the front
settling south of the area. The front returns northward for the
weekend and chc or low likely pops for tstms are in for these
periods and also Monday. It will not rain all of the time, but you
should plan on showers when making weekend plans.
Another cold (or cool) front passes the area Monday. It appears for
now, that this will finally bring drier and cooler air to the
region. We could have a few rain-free days early next week, if the
present predictions hold.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
VFR conditions are expected through much of the TAF period. The
isolated showers and thunderstorms continue to dissipate this
evening and should not affect any TAF sites.
Isolated showers and thunderstorms are again possible on
Thursday afternoon but the potential is too low to include in
the TAFs. Localized MVFR visibility restrictions may occur
during the late night and early morning hours.
A light southwest to south wind into this evening should become
light and variable for tonight. A west to southwest wind at 5 to 10
knots is anticipated for Thursday.
OUTLOOK...
Thu night...Sct showers and tstms, especially N/W with
restrictions possible.
Fri...VFR expected.
Fri night thru Monday...Mostly VFR. Patchy haze and Sct tstms.
Areas of fog possible in the pre-dawn hours.
&&
.MARINE...
High pressure over the Atlantic will continue to influence the
coastal waters of Delaware and New Jersey for tonight and Thursday.
The wind should favor the south and southwest at less than 15 knots.
Wave heights on our ocean waters will remain around 2 to 3 feet and
waves on Delaware Bay should be 2 feet or less.
OUTLOOK...
Thu night thru Monday...Sub-SCA conditions overall. The main
hazard will be sct tstms Thu night and also Fri night thru
Monday. Locally higher winds and seas with tstms. Bring your
NOAA weather radio along to get alerts.
RIP CURRENTS...
The underlying 12 to 16 second southeasterly swell is forecast to
persist into Thursday. As a result, we will continue the moderate
risk for the development of dangerous rip currents through that
time.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning from noon Thursday to 8 PM EDT Friday
for PAZ070-071-102-104-106.
NJ...Excessive Heat Warning from noon Thursday to 8 PM EDT Friday
for NJZ015-017>019.
DE...Excessive Heat Warning from noon Thursday to 8 PM EDT Friday
for DEZ001.
MD...None.
MARINE...None.
&&
Synopsis...O'Hara
Near Term...Iovino/Robertson/Leahy
Short Term...Iovino
Long Term...O'Hara
Aviation...Iovino/Robertson/O'Hara/Leahy
Marine...Iovino/O'HaraHazardous weather outlook, Jul 19, 9:08 PM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1008 PM EDT Wed Jul 19 2017
DEZ002-003-MDZ008-012-015-019-020-210215-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-
1008 PM EDT Wed Jul 19 2017
This Hazardous Weather Outlook is for central Delaware, southern
Delaware and northeast Maryland.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-210215-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
1008 PM EDT Wed Jul 19 2017
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON THURSDAY TO 8 PM EDT
FRIDAY...
This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NJZ001-007>010-012-013-016-020>023-027-PAZ054-055-060>062-101-103-
105-210215-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Salem-Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-
Carbon-Monroe-Berks-Lehigh-Northampton-Western Chester-
Western Montgomery-Upper Bucks-
1008 PM EDT Wed Jul 19 2017
This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ004-NJZ014-024>026-210215-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
1008 PM EDT Wed Jul 19 2017
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ430-431-450>455-210215-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1008 PM EDT Wed Jul 19 2017
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 19, 6:26 PM EST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
726 PM EDT WED JUL 19 2017
PAZ054-055-062-200030-
Monroe-Northampton-Carbon-
726 PM EDT WED JUL 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARBON...MONROE AND
CENTRAL NORTHAMPTON COUNTIES...
At 725 PM EDT, a strong thunderstorm was located over Lake Harmony,
or 12 miles west of Mount Pocono, moving southeast at 25 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Mount Pocono, East Stroudsburg, Tobyhanna, Pen Argyl, Wind Gap,
Delaware Water Gap, Stormville, Brodheadsville, Kunkletown, Pocono
Pines, Gilbert, Pocono Raceway, Lake Harmony, Tannersville, Alpine
Mountain, Rossland, Long Pond, Albrightsville, Hernyville and
Kresgeville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4109 7506 4074 7536 4097 7583 4101 7573
4103 7574 4105 7577 4109 7577 4113 7569
4113 7567 4112 7565 4123 7554
TIME...MOT...LOC 2325Z 294DEG 20KT 4107 7559
MeolaExcessive Heat, New Castle
- When
- July 20, 12:00 AM EST to 11:59 PM EST
- Where
- New Castle forecast zone
- Reported by
- ASOS
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
Heat Indices at the Wilmington ASOS on July 20th reached 103 degrees.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 20 to 24, 20178 deaths · 1 event
- Tornadoes and Damaging Winds in New York, July 20, 2017$525,000 · EF2 · 15 events
- Hail and Damaging Winds in North Dakota, July 20, 2017$1.3 million · 1.75 in hail · 21 events
- Flooding in Wisconsin, July 20 to 31, 2017$219,000 · 9 events
- Flash Flooding and Heavy Rain in Iowa, July 20 to 22, 2017$200,000 · 9 events
- Flash Flooding and Damaging Wind in Arizona, July 20 to 21, 2017$258,000 · 50 kt wind · 3 events
- Damaging Winds in New York, July 20, 2017$61,000 · 65 kt wind · 14 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 20, 2017$60,000 · 63 kt wind · 14 events
- Flood and Damaging Winds in Florida, July 20, 20173 injured · $1,000 · 50 kt wind · 24 events
- Damaging Wind and Heavy Rain in Arizona, July 20, 2017$50,000 · 61 kt wind · 2 events
- Flash Flood in Colorado, July 20, 2017$50,000 · 1 event
- Flash Flooding in Pennsylvania, July 20, 2017$35,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716484.